Alert archive / Nebraska / Red Flag Warnings in 2022

Red Flag Warning 30, NWS North Platte, NE

September 7, 202226 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Sep 7, 2022, 1:33 PM MDT for 26 counties in Nebraska. It took effect at Sep 8, 2022, 10:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2022, 1:33 PM MDT (19:33 UTC)
In effect from
Sep 8, 2022, 10:00 AM MDT
Expired
Sep 8, 2022, 7:00 PM MDT
In force
9 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3100 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WWUS83 KLBF 071933
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
233 PM CDT Wed Sep 7 2022

...Red flag Warning in Effect Thursday Morning through Thursday 
Evening for Low Humidit, Gusty Winds, and Lightning Across Western
and North Central Nebraska...



NEZ204-206-208>210-219-080345-
/O.UPG.KLBF.FW.A.0022.220908T1600Z-220909T0100Z/
/O.NEW.KLBF.FW.W.0030.220908T1600Z-220909T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
233 PM CDT Wed Sep 7 2022 /133 PM MDT Wed Sep 7 2022/

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CDT THURSDAY FOR
LOW HUMIDITY, GUSTY WINDS, AND LIGHTNING, FOR FIRE WEATHER ZONES 
204, 206, 208, 209, 210, AND 219...

The National Weather Service in North Platte has issued a Red
Flag Warning, which is in effect from 11 AM to 8 PM CDT Thursday.
The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains. 

* TIMING...Thursday 11 AM to 8 PM CDT.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. Winds 
  transition to northwesterly across northwest Nebraska during 
  the afternoon.

* RELATIVE HUMIDITY...As low as 10 to 15 percent across western 
  Nebraska and 15 to 20 percent for central Nebraska.

* TEMPERATURES...Highs near 100.

* LIGHTNING...Thunderstorm chances increase during the evening 
  hours across northwest Nebraska, then spread to the rest of 
  the forecast area during the night. Dry lightning is possible.

* IMPACTS...Any fire start may be capable of spreading rapidly
  and exhibiting extreme behavior. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
557 
WWUS83 KLBF 080820
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
320 AM CDT Thu Sep 8 2022

NEZ204-206-208>210-219-082200-
/O.CON.KLBF.FW.W.0030.220908T1600Z-220909T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
320 AM CDT Thu Sep 8 2022 /220 AM MDT Thu Sep 8 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM CDT THIS EVENING FOR LOW HUMIDITY, GUSTY WINDS, AND LIGHTNING 
FOR WESTERN AND NORTH CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains.

* TIMING...Thursday 11 AM to 8 PM CDT.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. Winds
  transition to north/northwesterly behind a cold front.

* RELATIVE HUMIDITY...As low as 10 to 15 percent in western
  Nebraska and as low as 15 to 20 percent in north central
  Nebraska.

* TEMPERATURES...Highs generally near 100 degrees.

* LIGHTNING...Thunderstorm chances increase during the evening 
  hours across northwest Nebraska, then spread to the rest of 
  the forecast area during the night. Dry lightning is possible.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and exhibiting extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
534 
WWUS83 KLBF 082010
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
310 PM CDT Thu Sep 8 2022

...CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE THROUGH MID
EVENING...

NEZ204-206-208>210-219-090100-
/O.CON.KLBF.FW.W.0030.000000T0000Z-220909T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
310 PM CDT Thu Sep 8 2022 /210 PM MDT Thu Sep 8 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR LOW HUMIDITY, GUSTY WINDS, AND LIGHTNING FOR WESTERN AND
NORTH CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie 
  National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire 
  Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 
  Loess Plains. 

* TIMING...Thursday 11 AM to 8 PM CDT.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph. Winds
  transition to north/northwesterly behind a cold front. As of 3
  PM CDT, this front was oriented along a line from Oshkosh to
  northwest of Ainsworth.

* RELATIVE HUMIDITY...As low as 10 to 20 percent.

* TEMPERATURES...Highs generally 100 to 105 degrees.

* LIGHTNING...Thunderstorm chances increase during the evening 
  hours across northwest Nebraska, then spread to the rest of 
  the forecast area during the night. Dry lightning is possible.

* IMPACTS...Any fire start may be capable of spreading rapidly 
  and exhibiting extreme behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
439 
WWUS83 KLBF 090059
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
759 PM CDT Thu Sep 8 2022

NEZ204-206-208>210-219-090200-
/O.EXP.KLBF.FW.W.0030.000000T0000Z-220909T0100Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains-
759 PM CDT Thu Sep 8 2022 /659 PM MDT Thu Sep 8 2022/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW
HUMIDITY, GUSTY WINDS, AND LIGHTNING FOR WESTERN AND NORTH CENTRAL
NEBRASKA...

A cold front continues to push through the area leading to
falling temperatures and lessening fire concerns in its wake.
However, gusty northerly winds and widely isolated thunderstorms 
are still expected behind the cold front. 

$$

Brown

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Sep 7, 11:34 AM MDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 7, 11:34 AM MDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1234 PM CDT Wed Sep 7 2022

...UPDATED AVIATION FORECAST DISCUSSION...

.SHORT TERM...(Today through Thursday)
Issued at 408 AM CDT Wed Sep 7 2022

The main forecast challenges through the end of the week revolve
around near record heat, critical fire weather conditions, the
return of thunderstorms, and then a taste of fall... essentially
everything but the kitchen sink. An anomalous upper ridge dominating
the Western US breaks down, which leads to the pattern change. The
cooldown appears to be temporary though, as the ridge rebuilds next
week.

Today... Nebraska remains on the eastern edge of the upper ridge,
which favors another day of summer-like weather. The magnitude of
this ridge near 600dm is quite anomalous for the summer, let alone
the first week of September. In fact, NAEFS ensembles show this H5
height to fall outside the climatology (sets a new record).
Strengthening southerly H85 flow reinforces the potential for
extreme heat, and NAEFS suggests the temps of around 30C in western
Neb to fall in the 97%ile of climo. However, recent guidance runs
has backed off slightly for max temps today. The only apparent
failure mode for not achieving triple digit heat today is haze or
atmospheric smoke from the Western US wildfires. The HRRR smoke
analysis suggests some near-surface coverage across the west and
upper atmo coverage basically across the whole CWA. Confidence is
low on its effect to limit maximum heating. Instead, went with the
warmest end of the model envelope for highs, essentially the 90% and
95% NBM. This was based on the aforementioned ridge, fair skies,
southerly winds around the surface high, and negligible change in H85
temps from yesterday. Forecast values range from the mid 90s in
central Neb to lower 100s in the panhandle. Humidity values will
likely fall into the lower/mid teens across the far west, but
sporadic or localized gusty winds will preclude any fire weather
headline today. Nevertheless, the heat and very dry air will create
widespread elevated to near critical conditions.

Tonight... The low level jet strengthens ahead of the impending
ridge breakdown and approaching trough. Speeds will reach 40 kts at
H85 across the Sandhills, which will help reinforce this
unseasonable warmth overnight should any of that mix to the surface.
Observations in the western panhandle and vicinity (KCDR, KIEN)
early this morning have measured around 80F. Do not know if
conditions will remain that warm tonight in the Sandhills, but
bumped up min temps toward the top of the envelope. Farther south
where mixing may not be as strong, made little change from previous
forecast. Values range from lower 60s south to near 70F far north.

Thursday... All the markings for a critical fire weather day are
coming together, notably antecedent extreme heat ahead of a strong
cold front and associated upper ridge breakdown. Other factors
include a midday pre-frontal trough to help reinforce the dry air in
the west, strengthening southerly winds throughout the day,
antecedent dry conditions let alone a serious drought, and isolated
thunderstorms later with dry lightning potential. Went ahead and
issued a Fire Weather Watch for all zones. The temperature forecast
is derived from the 95%ile of NBM envelope once again. The result is
upper 90s far northwest and central Neb, and lower 100s across the
heart of the forecast area. These values correspond to daily records
and just a couple degrees off the monthly records for Sept. The cold
front begins to swing through northwest Neb during the afternoon and
exits the eastern edge of the CWA around midnight. Despite the
strong forcing along the front, moisture is very hard to come by and
precip will be rather limited. Included a schc PoP for thunder
across the south during the overnight hours just in case something
develops. The better ingredients, such as moisture convergence,
stronger mid-level fgen, and isentropic upglide, occur across the
north at night. Think any activity before 06z will be isolated at
best and contained to northwest Neb, but that greatly increases the
risk of dry lightning. Overnight, activity may become more organized
along the SoDak border, raising the potential for measureable
precip.

.LONG TERM...(Thursday night through Tuesday)
Issued at 408 AM CDT Wed Sep 7 2022

Friday into the weekend, Nebraska lies in the wake of the strong
cold front and in the heart of the upper trough. This pattern will
likely give the first taste of fall, especially Saturday when highs
struggle to leave the 60s. Also, a better moisture profile and
strong fgen at H5-7 may give the first shot of widespread precip in
quite some time. Amounts may still be limited to 0.25" or so, but it
is moisture nonetheless. Monday and beyond, the upper ridge rebuilds
over the Intermountain West. That spells rebounding temperatures / a
new warming trend and the return of dry air for western Nebraska.
Highs in the 90s are not out of the question for the start of the
workweek.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1235 PM CDT Wed Sep 7 2022

VFR conditions are expected to prevail through tomorrow afternoon.
Smoke will continue to filter into the area aloft, though no
reductions to surface visibility is anticipated. Winds remain
gusty from the south overnight across the Sandhills and north
central Nebraska with the development of a low level jet. Further
south, LLWS will develop overnight as the boundary layer should
decouple and winds remain lighter.

&&

.FIRE WEATHER...
Issued at 408 AM CDT Wed Sep 7 2022

Near-critical fire conditions are expected today as temperatures
rise into the mid 90s to low 100s. Afternoon RH values will drop
into the 14 to 20 percent range across much of western Nebraska,
southwest Nebraska, and the Sandhills, however, winds remain
fairly light (generally under 20 mph). Poor RH recovery is
expected tonight as RH values only rise into the 30 to 40 percent
range across western Nebraska.

Critical fire conditions are then expected for Thursday. Very hot
temperatures will continue across the region as highs rise into
the upper 90s to low 100s again. All zones will see RH values then
drop into the 10 to 20 percent range by the afternoon with the
lowest values across zones 204 and 210. In addition to low RH
values, strong winds are expected ahead of an approaching front.
Southwest gusts up to 25 to 35 mph can be expected with winds
turning to the north-northwest behind the front by the evening.
Increasing rain and thunderstorm chances return for Thursday
night, but additional fire concerns will continue as dry lightning
will be a concern with these thunderstorms.

&&

.CLIMATE...
Issued at 409 AM CDT Wed Sep 7 2022

             ...Wed forecast high...  ...Wed record high...
North Platte           99                    102 (1959)
Valentine             101                    100 (1940)
Broken Bow             95                    102 (1940)
Imperial              101                    103 (2013)

             ...Thu forecast high...  ...Thu record high...
North Platte          102                    101 (2013)
Valentine             102                    101 (1931)
Broken Bow             98                    103 (1940)
Imperial              102                    102 (1977)

             ...September record high...
North Platte          105 (9/5/1931)
Valentine             106 (9/5/2020)
Broken Bow            106 (9/20/1895)
Imperial              110 (9/5/1931)

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Thursday morning through Thursday
evening for NEZ204-206-208>210-219.

&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Brown
FIRE WEATHER...Kulik
CLIMATE...Snively
Hazardous weather outlook, Sep 7, 9:49 AM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1049 AM CDT Wed Sep 7 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-081600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1049 AM CDT Wed Sep 7 2022 /949 AM MDT Wed Sep 7 2022/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Today and tonight.

Near-critical fire conditions are expected today as RH values drop
below 20 percent and winds increase to near 25 mph from the south.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire conditions are likely on Thursday as RH values drop to
10 to 20 percent and southwest winds increase to 25 to 35 mph.
Additionally, a wind shift from southwest to north is anticipated
across the Sandhills tomorrow afternoon and evening with the passage
of a cold front.

Thunderstorm chances are possible Thursday evening and again on
Friday. The severe weather risk is low at this time, however, dry
lightning is possible adding to fire concerns across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 1:40 AM MDTFire Weather WatchLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more12 hr

Nearby

Red Flag Warnings in Nebraska, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.